Follow
Share

For the last several weeks, my husband starts crying for no obvious reason. He can't seem to stop. He's on anti-depressants and his MD won't increase the dosage. I ask him if I've said or done something, and he shakes his head no. These jags can last up to a half-hour, and are happening more and more frequently, sometimes 3 or 4 times a week.
He does seem to go into a funk when I have to give him a gentle nudge about something harmful, i.e. "please don't give the dog chocolate," but he does anyway, and I have to clean up the carpet (!!), then he says, "I can't do anything right. I wish I were dead." (most recent example.)

This question has been closed for answers. Ask a New Question.
Its part of the desease. He probably doesn't even know why he does it. It could also manifest itself in anger or laughter. His Dementia has probably hit the part of his brain where his emotions are being effected. If MD you mean a general practitioner I would suggest a Neurologist or a Psychiatrist versed in Dementa's. I personally don't feel GPs are qualified to care for Dementia patients when it comes medications.
Helpful Answer (13)
Report

The "I wish I were dead" comment is enough to make the doctor reconsider either a dosage change or a medication change.
Is it also possible to get your husband to see a therapist that he can talk to?
You might even want to contact the Alzheimer's Association and find out if there are any Support Groups FOR people with dementia not the caregivers or spouses.

Try this the next time he starts to cry...
Give him a hug. Rub his back and tell him that he is alright, he is safe and that you love him.
Don't ask if you have said anything or done anything to upset him. (if you did he might not even remember and he may be reacting to something you said an hour ago or a day ago.)

The gentle nudge while gentle to you might seem like another..."I did something wrong" comment and that can hurt more if he is in a heightened emotional state. Let as much go as you can. Pick your battles. Don't buy chocolate get something that is safer for the dog. And if possible keep a jar of dog treats near him so he can give the dog a treat. (and if he over does it make the treats green beans, or baby carrots or cut the amount of food the dog gets and use the kibble as the treats)
Helpful Answer (10)
Report

Actually he has good reason to cry. Having dementia would make anyone cry when they have a second of clarity.
Helpful Answer (7)
Report
sister46 Jun 22, 2020
So true!
(1)
Report
Sounds like the beginnings of dementia. How old is he now? Do you both go for walks 2 or 3 times a week? Antidepressants do not work, they sometimes exacerbate the problems which usually stem from not enough exercise and a poor diet. Get rid of the chocolate. Walk that dog. Eat brown rice made with an extra cup of water to make it nice and digestible and mushy -- put it in chicken soup or vegetable soup-- get the good soup from the supermarket healthfood section. YES, you need to face the problem not concern yourself with carpet cleaning... HOW long has the doc had him on the pills ? Go get a second opinion. Perhaps from a wholistic doctor. Doctors are so ambivalent about covering over a problem with pills... help your husband or see him end up in an assisted living facility full of CNAs who are up to their ears in patients who are in the same helpless shape your husband is headed for. Good luck, God bless--- OH-- that's another thing-- take him to church where the praise and worship music will lift his SOUL way up and many other people will give him a testimony or two about getting free from anxiety the scriptural way-- Philippians 4: 4-8--- check out the PEACE that no one can explain-- it just is when you are thankful in spite of everything that is going on and also when you remember your blessings-- like food on the table, a roof over your head, a car to get you places, a church family to enjoy, and of course children and grandchildren. All this is the best therapy. As powerful a sunlight -- that's another thing-- he may need vitamin D... and vitamin B for the nerves-- a lot of meds these days even destroy or hamper vitamin absorption. Fresh fruit in yogurt is sooo good for you. Blueberries and strawberries in strawberry yogurt ! if he needs it sweeter, add wild flower honey ! Good luck, God Bless.
Helpful Answer (7)
Report
sunshinelife Jun 23, 2020
so right. medications are poisons...the body heals itself. I slowly replaced my grandfathers medicines with natural foods herbs teas & raw juices. got rid of the overcooked meals on wheels, & got him eating brown rice, chicken breasts and salads (oh yes he complains...bitterly :)) ) However he sounds better, looks better, and is even riding his bike again...he's 85 in a few months. The Creator gave us everything we need in Nature to we healthy happy & productive.
(1)
Report
Take your husband to see a Neurologist that specializes in dementia! Then the Neuro can help you figure out what is Really going on and get your husband the help he needs.

Best of luck!
Helpful Answer (6)
Report

ask doctor about pseudo-bulbar which causes crying and/or laughing jags. i don't know how they test for it, but maybe that can be looked in to.
Helpful Answer (6)
Report
Shell38314 Jun 22, 2020
I was thinking the same thing. Good advice!!
(2)
Report
See 1 more reply
Can I recommend a magnesium supplement and a b complex. It really helps with frayed nerves.

Is it possible to give him safe treats for the dog? I always keep things my girl can safely eat for my mom to give her, otherwise I am dealing with a sick puppy and I can not get my mom to stop. She equates love and food, so I don't want to be angry with her, but I don't want her to kill my dog.

Sometimes we have to offer solutions and never say that's not okay. Especially when they are feeling very sensitive. This quarantine is starting to get everyone down. So find things that he can feel a win about. New treats to teach the dog how to do a new trick or something he can accomplish and get a well done from you.
Helpful Answer (5)
Report
MargaretMcKen Jun 18, 2020
I’m not usually keen on supplements, but my doctor told me last month after a blood check that I was low on magnesium and should eat a banana a day. That involved a 50 mile round trip to the shopping center for me, so I looked it up on the net, and found out why it was good advice. I had a tub of mixed vitamin Bs from some time ago, it also included magnesium, and I am taking that. It’s hard to say if it’s making any difference, but it certainly isn’t doing any harm. Worth a try!
(2)
Report
See 1 more reply
These are often due to strokes; check with your doc.
Helpful Answer (5)
Report
jacobsonbob Jun 22, 2020
I had an uncle who would cry, at least in situations in which he wouldn't have done this before his stroke that left one side mostly paralyzed.
(2)
Report
See 1 more reply
Does your husband have dementia? If so, remember that people with dementia can do strange things; they can't help it. Their minds are becoming 'unwired.' Some people don't realize that they have dementia. When my mother moved into her memory care facility they told us to take away all sharp objects (knives, scissors, etc.) and gave me other tips on how to make the space safe for her. I am not a believer that lists and notes will work for people. At my mother's facility when she wasn't disposing of her Depends properly they put a note in the bathroom by the toilet, but she didn't read the note or maybe didn't understand what she was reading.
Helpful Answer (4)
Report

My mother's doctor told us that "inappropriate laughing and crying" are common symptoms of dementia. He said they don't know why they're doing it and can't help it. Fortunately, my mom just laughs all the time. It can get a bit creepy since she lives with us and laughs even when bad things happen (like when my dad became extremely ill and had to go to ER), but I still prefer that to crying. Prayers for you to get through it. I believe it will eventually pass.
Helpful Answer (4)
Report

See All Answers
This question has been closed for answers. Ask a New Question.
Ask a Question
Subscribe to
Our Newsletter